Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 168, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 5, 2020, 11:09 PM CDT for Renville County, Minnesota. It was in force for 51 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 5, 2020, 11:09 PM CDT (04:09 UTC)
- Expired
- Sep 6, 2020, 12:00 AM CDT
- In force
- 51 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Renville County, MN
The radar
The Minneapolis radar (KMPX), 101 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 11:15 PM CDT | HAIL 0.88 | Renville, MN | |
| Sep 5, 11:15 PM CDT | HAIL 1.5 | 3 Ene Sacred Heart, MN | |
| Sep 5, 11:22 PM CDT | HAIL 1 | 3 Ene Sacred Heart, MN | |
| Sep 5, 11:22 PM CDT | HAIL 1.75 | Olivia, MN | |
| Sep 5, 11:22 PM CDT | HAIL 2.5 | 1 Ene Olivia, MN | TRAINED SPOTTER SENT PHOTO OF HAIL NEXT TO A RULER. |
| Sep 5, 11:23 PM CDT | HAIL 1.75 | Danube, MN | |
| Sep 5, 11:25 PM CDT | HAIL 2 | Olivia, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 5, 9:34 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2083 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
083
WUUS53 KMPX 060409
SVRMPX
MNC129-060500-
/O.NEW.KMPX.SV.W.0168.200906T0409Z-200906T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1109 PM CDT Sat Sep 5 2020
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northern Renville County in central Minnesota...
* Until midnight CDT.
* At 1109 PM CDT, a severe thunderstorm was located over Renville, or
16 miles north of Redwood Falls, moving east at 40 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Olivia around 1125 PM CDT.
Bird Island around 1130 PM CDT.
Hector around 1145 PM CDT.
Other locations impacted by this severe thunderstorm include Bechyn,
Lakeside and Danube.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4489 9493 4489 9450 4471 9450 4471 9463
4467 9463 4468 9529 4486 9532
TIME...MOT...LOC 0409Z 259DEG 37KT 4477 9521
HAIL...1.25IN
WIND...<50MPH
$$
Borghoff3 follow-up statements
407
WWUS53 KMPX 060416
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1116 PM CDT Sat Sep 5 2020
MNC129-060500-
/O.CON.KMPX.SV.W.0168.000000T0000Z-200906T0500Z/
Renville MN-
1116 PM CDT Sat Sep 5 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHERN RENVILLE COUNTY...
At 1115 PM CDT, a severe thunderstorm was located near Olivia, or 14
miles north of Redwood Falls, moving east at 45 mph.
HAZARD...Two inch hail.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
This severe storm will be near...
Olivia around 1125 PM CDT.
Bird Island around 1130 PM CDT.
Hector around 1145 PM CDT.
Buffalo Lake around 1150 PM CDT.
Other locations impacted by this severe thunderstorm include Bechyn,
Lakeside and Danube.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4489 9493 4489 9450 4471 9450 4471 9463
4467 9463 4468 9529 4486 9532
TIME...MOT...LOC 0415Z 266DEG 37KT 4476 9510
HAIL...2.00IN
WIND...<50MPH
$$
Borghoff773
WWUS53 KMPX 060432
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1132 PM CDT Sat Sep 5 2020
MNC129-060500-
/O.CON.KMPX.SV.W.0168.000000T0000Z-200906T0500Z/
Renville MN-
1132 PM CDT Sat Sep 5 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHEASTERN RENVILLE COUNTY...
At 1132 PM CDT, a severe thunderstorm was located over Bird Island,
or 19 miles northeast of Redwood Falls, moving east at 45 mph.
HAZARD...Two inch hail.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
This severe storm will be near...
Hector around 1140 PM CDT.
Buffalo Lake around 1150 PM CDT.
Other locations impacted by this severe thunderstorm include Bechyn,
Lakeside and Danube.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
&&
LAT...LON 4489 9493 4489 9450 4471 9450 4471 9463
4467 9463 4468 9522 4488 9509
TIME...MOT...LOC 0432Z 267DEG 39KT 4476 9486
HAIL...2.00IN
WIND...<50MPH
$$
Borghoff354
WWUS53 KMPX 060500 RRA
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1200 AM CDT Sun Sep 6 2020
MNC129-060510-
/O.EXP.KMPX.SV.W.0168.000000T0000Z-200906T0500Z/
Renville MN-
1200 AM CDT Sun Sep 6 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RENVILLE COUNTY
HAS EXPIRED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been allowed to expire. However small
hail is still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
central Minnesota.
LAT...LON 4489 9493 4489 9450 4471 9450 4471 9463
4467 9463 4468 9522 4488 9509
TIME...MOT...LOC 0500Z 259DEG 37KT 4468 9445
$$
BorghoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 6:38 PM CDT, 4 hours 31 minutes earlier.
Area forecast discussion, Sep 5, 6:38 PM CDT, 4 hours 31 minutes before
Area Forecast Discussion...UPDATED National Weather Service Twin Cities/Chanhassen MN 638 PM CDT Sat Sep 5 2020 .SHORT TERM...(This evening through Sunday night) Issued at 350 PM CDT Sat Sep 5 2020 Confidence is now pretty high that focus of thunderstorm and severe threat this evening will be centered on the Minnesota River Valley from west central down into south central MN. The primary threat continues to be for very large hail, as stable boundary layer profiles look deep enough to for sure preclude any tornado threat, but likely any wind threat as well. If you head out today with mostly sunny skies, temperatures mainly in the 70s, and dewpoints in the 40s/50s, the furthest thing from your mind is that we have an atmosphere that will be primed for producing supercells with very large hail. However, we are already seeing the first clues from the atmosphere that things are going to get rather bumpy tonight. Visible/IR satellite has this clue with the band of rather healthy accas that has developed across southwest MN. This accas is forming to the northeast of a strong EML and building instability that reaches up into southeast SODAK. This area of accas is where storms will eventually develop this evening. Current thinking is that thunderstorms will initiate between 8pm and 10pm out by Madison and Canby and dive southeast along the MN River toward Albert Lea from there. Thermodynamic profiles will favor the development of vigorous updrafts, with upwards of 50 kts of bulk shear to work with. Looking closer at forecast soundings though, it does appear all of this activity will be rooted above the boundary, likely around h9, or 2000 to 2500 ft AGL. Below this, a rather strong inversion will be in place. This inversion will keep the tornado threat at nearly zero, with even strong surface winds being tough to achieve, even if we get good bowing segments, similar to what we saw with the null severe event back in the early morning hours of August 28th. Of course this inversion won't stop large hail stones and the Enhanced risk area on the Day 1 Convective Outlook from the SPC continues to look good for where the highest severe threat is. Sunday continues to look dry, with any thunderstorm development along the cold front in the afternoon happening well east of the MPX area. Temperatures Sunday will be dependent on how long we can hold onto the early morning thermal ridge, and how persistent cloud cover ends up being in our northern and eastern sections of the CWA. It continues to look likely that we'll see a few 90s down along the I- 90 corridor, but those clouds are starting to look like they'll be pretty persistent out toward Ladysmith and Eau Claire, where low 70s may be about it for highs. No weather issues expected Sunday night with dry high pressure coming in from Canada, resulting in temperatures dropping into the 40s and low 50s as we start getting into the abnormally cold airmass that will be with us through the middle of next week. .LONG TERM...(Monday through Saturday) Issued at 350 PM CDT Sat Sep 5 2020 The transition to much cooler weather will be underway at start of the period effectively putting an end to our summer. This pattern change is due to a building upper-level ridge over the Gulf of Alaska and a strong northerly downstream jet max over British Columbia and Alberta. These two features will eventually amplify the very broad cyclonic flow over the northern US and favor troughing over the western US prior to mid-week. Strong, northerly flow over the northern US is forecast to continually advect a polar, continental airmass from northern Canada into our region. For the MPX forecast area, Labor Day does not look pleasant as highs will struggle to make 60 and skies will be overcast. Rain is also possible as Monday progresses (especially in southern MN) as low- level diffluence within a zonally-oriented, strong 850 hPa thermal gradient will foster frontogenesis. The aforementioned western US trough is forecast to continue to amplify and shift eastward into the central High Plains, dragging more cold air southward into the northern US. In turn, temperatures across the CWA will cool to 15-20 degrees below normal from Monday night into Wednesday night. The possibility of frost exists for western and northern portions of our CWA Tuesday and Wednesday night as temperatures will creep close to 32F. The aforementioned 850 hPa thermal gradient draped through the Midwest will also mean that Tuesday and Wednesday could be on the wet side across southeastern MN and western WI as any dynamical lift would generate precipitation. Clouds should also plague much of the region. Large questions surround the evolution of the aforementioned western US trough. Forecast models eventually want to form a cutoff low from this feature, but timing and placement differences exist. One thing the models do agree on is that the low will move northeast into the Midwest forming an open wave system by late week. However, a more western track would bring a greater possibility of precipitation for our region while an eastern track would keep us drier. Regardless, temperatures do appear to rebound into the upper-60s and low-70s by Friday continuing to warm into next weekend. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 638 PM CDT Sat Sep 5 2020 Accas continues to develop along a warm front across southwestern MN early this evening. Thunderstorm development will likely occur rapidly between 03-04Z along the MN river and spread eastward through the overnight, likely impacting all the TAF sites in some capacity. The heaviest rain will occur near MKT and RWF, with large hail is also possible. MVFR cigs could develop across central MN and western WI late tonight and early Sunday, with cigs scattering out by late morning. Southerly wind will increase late and could gust through the mid morning before easing a bit with the approach of the front. Gusty northwest winds to 30-35 kt possible across western and central MN Sunday afternoon. KMSP...TSRA likely in the 07-09Z time range. MVFR cigs are possible following the convective activity, but the best chance will be to the north and east, so left a SCT mention in for now. /OUTLOOK FOR KMSP/ Mon...VFR with -RA/MVFR possible. Wind NW 10-15 kts. Tue...VFR with -RA/MVFR possible. Wind NE 10-15 kts. Wed...MVFR with -RA/IFR possible. Wind NE 10-15 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...MPG LONG TERM...CTG AVIATION...Borghoff
Hazardous weather outlook, Sep 5, 7:57 PM CDT, 3 hours 12 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Twin Cities/Chanhassen MN 757 PM CDT Sat Sep 5 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 070100- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 757 PM CDT Sat Sep 5 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Tonight. Thunderstorms are expected to develop by 11 PM in western Minnesota and track eastward across southern Minnesota through the night. Thunderstorms will be capable of producing very large hail, possibly to baseball size, and isolated wind damage. The greatest risk of severe weather is expected to be along the Minnesota River Valley from west central into south central Minnesota. In addition, some training of thunderstorms is possible with a low risk of flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Frost is possible over west central and central Minnesota midweek. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will be needed late this evening and overnight across western and southern Minnesota. Borghoff
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 10:57 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Sibley | 48 min |
| Sep 5, 11:17 PM CDT | Severe Thunderstorm Warning | MPX | Redwood, Renville, Yellow Medicine | 43 min |
| Sep 5, 11:31 PM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Rice, Steele, Waseca | 44 min |
| Sep 5, 11:34 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker | 56 min |
| Sep 5, 11:36 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle | 54 min |
| Sep 5, 11:58 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Sibley | 47 min |
| Sep 6, 12:09 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Renville, Yellow Medicine | 66 min |
| Sep 6, 12:11 AM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, Scott | 34 min |
| Sep 6, 12:12 AM CDT | Severe Thunderstorm Warning | MPX | Steele | 33 min |
| Sep 6, 12:15 AM CDT | Severe Thunderstorm Warning | MPX | Wright | 15 min |
| Sep 6, 12:38 AM CDT | Severe Thunderstorm Warning | MPX | Hennepin | 22 min |
| Sep 6, 12:43 AM CDT | Severe Thunderstorm Warning | MPX | Brown, Nicollet, Redwood, Renville, Sibley | 62 min |
| Sep 6, 12:50 AM CDT | Severe Thunderstorm Warning | MPX | Redwood, Renville | 42 min |
| Sep 6, 1:09 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Brown, Le Sueur, Nicollet | 53 min |
| Sep 6, 1:17 AM CDT | Severe Thunderstorm Warning | MPX | Martin | 38 min |
| Sep 6, 1:30 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Martin, Watonwan | 45 min |
| Sep 6, 2:01 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Martin, Watonwan | 44 min |
| Sep 6, 4:05 AM CDT | Special Weather Statement | MPX | Dakota | 25 min |
| Sep 6, 4:26 AM CDT | Special Weather Statement | MPX | Goodhue | 19 min |
| Sep 6, 4:30 AM CDT | Severe Thunderstorm Warning | MPX | Dakota | 30 min |
| Sep 6, 4:48 AM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 42 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.